Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Louisville, KY

May 10, 2014Crawford County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2014, 1:56 PM EDT for Crawford County, Orange County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 1:56 PM EDT (17:56 UTC)
Expired
May 10, 2014, 2:15 PM EDT
In force
19 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS53 KLMK 101756
SVRLMK
INC025-117-101815-
/O.NEW.KLMK.SV.W.0039.140510T1756Z-140510T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
156 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 215 PM EDT

* AT 151 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF ENGLISH...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ENGLISH...BROWNSTOWN...YOUNGS CREEK...FARGO...PINE VALLEY...
  BACON...TEMPLE...VALEENE AND MARENGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 8635 3831 8632 3833 8666 3845 8667
TIME...MOT...LOC 1756Z 267DEG 32KT 3838 8653

HAIL...1.00IN
WIND...<50MPH

$$

EER
1 follow-up statement
044 
WWUS53 KLMK 101811
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
211 PM EDT SAT MAY 10 2014

INC025-117-101821-
/O.EXP.KLMK.SV.W.0039.000000T0000Z-140510T1815Z/
ORANGE IN-CRAWFORD IN-
211 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND SOUTHERN
ORANGE COUNTIES WILL EXPIRE AT 215 PM EDT/115 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3851 8635 3831 8632 3833 8666 3845 8667
TIME...MOT...LOC 1811Z 267DEG 32KT 3838 8636

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:49 PM EDT, 7 minutes earlier.

Area forecast discussion, May 10, 1:49 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
149 PM EDT Sat May 10 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1035 AM EDT Sat May 10 2014

Only made a few minor updates this morning to the current forecast.
Overall trends of PoP, weather, and sky are on track. The PV anomaly
causing the convection this morning is pushing east through southern
Illinois. All activity will be south and east, with rain/storm
chances diminishing as the subsident west side of the PV anomaly
works eastward into our area later today. Broad area of showers and
embedded thunderstorms currently stretches southwest to northeast
across our eastern CWA, with a few isolated cells to our north. Will
have to watch the convection moving northeast out of western
Tennessee to see how this will play into the afternoon forecast. It
is on the southern edge of the PV anomaly and the latest HRRR
continues to move it northeast but in a weakening state. The HRRR
also redevelops convection across central Kentucky late this
afternoon and early evening, which may be in response to this
approaching southwest convection combined with the PV axis being
directly over the forecast area. Have made some adjustments to the
PoPs this afternoon, but nothing major at this time.

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat May 9 2014

The synoptic pattern early this morning features a strong trough
pushing through the Upper Great Lakes.  An associated surface low
was centered across across southern Canada, with a surface cold
front extending southwest through northern
Indiana/Illinois/Missouri.  This front will slowly drift east today
as it washes out and lifts north on Sunday.

Convection continues early this morning across portions of western
and central KY.  This convection is being forced by a low-level jet
impinging on a remnant outflow boundary from convection last
evening.  This activity will likely continue through the morning
hours today, perhaps even expanding more in coverage as
synoptic-scale forcing associated with another ejecting PV anomaly
crosses the region.  The best coverage looks to be across southern
KY northeast into the Northern Bluegrass region.  Southern Indiana
will likely see the least amount of activity this morning.  The main
threats with these storms will be heavy rainfall and some small
hail.  In fact, will need to watch portions of southern KY closely
over the next few hours for some localized flooding potential as
storms continually train over the same areas (especially
Logan/Butler counties).

By late this morning into the afternoon, the main PV anomaly will
push northeast of the region.  The main synoptic cold front will
quickly wash out across southern IN and northern KY this afternoon
as it becomes parallel to the upper-level flow (which will be
transitioning to more zonal).  Therefore, with subsidence in the
mid-levels and no strongly convergent feature at the surface, think
additional development late this afternoon will be hard to come by.
While a stray shower/storm cannot be ruled out (especially across
southern IN or northern KY near the front), don't think it's worth a
mention in the forecast.  Therefore, have gone dry by late this
afternoon into this evening across much of the region.  Clouds will
likely linger across east-central KY through a good part of the day
keeping highs in the mid 70s, but sunshine should break out across
southern IN and west-central KY, which should help temps climb into
the upper 70s and lower 80s.

Guidance continues to weakly hint at some sort of an MCS developing
across the Central Plains today, approaching the Ohio Valley
overnight.  It appears that the main low-level jet axis will be
focused to the northwest of the region.  Additionally, the flow will
be starting to amplify with heights building across the region.
Therefore, am not sold that this system will make it this far, and
have lowered pops from previous forecast.  Will still leave some
slights in across the far northern CWA, but think most will stay dry
Saturday night into early Sunday.  Overnight lows will be in the low
to mid 60s.

Mother's Day is shaping out to be quite nice across the region.
What's left of the pesky, washed-out front will begin to lift north
in response to an approaching upper-level trough.  This front along
with some weak isentropic ascent may be enough to spark an isolated
shower/storm mainly north of I-64, but again this chance appears
quite slim.  Think most will stay dry with partly to mostly cloudy
skies.  Highs will be rather warm as thicknesses increase through
the day and we mix efficiently due to solid southwest flow.  This
should push highs into the middle 80s across most areas.

.LONG TERM (Sunday night through Friday)...
Issued at XXX PM EDT Sat May 10 2014

Monday through Tuesday...

The Ohio Valley remains in warm southerly flow at the start of the
work week. With ample low level moisture riding up from the Gulf,
this will set the stage for thunderstorms by Tuesday as cooler air
approaches from the west behind a cold front associated with a
slowly progressing upper level trof. Despite some differences, model
guidance on this feature keeps the 50H Low well to our north, and
along with it the best dynamics.  Even so, there will be enough
instability with the moist warm air advection to generate thunder,
especially Tuesday afternoon.

Temperatures ahead of the cold front will be 10 degrees or so above
seasonal norms, with mid to upper 80s common.  Behind the front on
Tuesday, southern Indiana should top out in the upper 70s.
Overnight lows Tuesday morning will be primarily in the mid to upper
60s.

Tuesday night through Friday...

&&

.AVIATION (18Z TAF Update)...
Issued at 145 PM EDT Sat May 10 2014

Convection has become more scattered across the region, with the
broad area of showers from earlier this morning pushing into eastern
Kentucky. Overall coverage of showers and storms should be less this
afternoon and evening when compared to this morning, but the main
focus will be along a weak boundary in southern Indiana. In the wake
of this mornings convection, MVFR clouds have developed. It will
take some mixing through the afternoon to lift those bases higher.
Then expect VFR condition through much of the remaining TAF period.
The only question is whether there will be some light fog around
daybreak Sunday. Will add fog to BWG and LEX given the GFS is more
pessimistic than NAM. We will also see how convection this
afternoon/evening plays out and determine cross-over temp
thresholds. Winds will remain south and southwesterly through the
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJP
Short Term.....KJD
Long Term......MJ
Aviation.......MJP
Hazardous weather outlook, May 10, 11:09 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 AM EDT SAT MAY 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1109 AM EDT SAT MAY 10 2014 /1009 AM CDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS. SOME SMALL HAIL AND GUSTY WINDS TO 45 MPH
WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS...HAIL...OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ

In the hours before

Local storm report, May 10, 8:44 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 AM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 W WOODBURY            37.18N  86.65W
05/10/2014                   BUTLER             KY   TRAINED SPOTTER

            HWY 403 IMPASSABLE DUE TO RAPID RISE OF FLOOD WATER

&&

EVENT NUMBER LMK1400514

RL
Special weather statement, May 10, 1:20 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
120 PM EDT SAT MAY 10 2014

INZ076-077-083-084-101750-
CRAWFORD IN-DUBOIS IN-ORANGE IN-WASHINGTON IN-
120 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PAOLI TO 9 MILES EAST OF JASPER TO 7 MILES SOUTHWEST OF JASPER...AND
MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  ENGLISH...
  GREENBRIER AND HUNTINGBURG...
  BRETZVILLE AND YOUNGS CREEK...
  CHAMBERSBURG AND STAMPERS CREEK...
  TROTTER CROSSING AND MILLERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3847 8689 3854 8654 3858 8627 3836 8629
      3826 8668 3826 8708 3835 8708
TIME...MOT...LOC 1720Z 263DEG 24KT 3850 8652 3837 8675
          3831 8698

EER
Special weather statement, May 10, 1:27 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
127 PM EDT SAT MAY 10 2014

INZ077-091-092-101800-
CLARK IN-FLOYD IN-WASHINGTON IN-
127 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF NEW ALBANY...AND MOVING
EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  WILSON AND BENNETTSVILLE...
  MEMPHIS AND SPEED...
  CHARLESTOWN AND CLARK SIDING...
  NEW MARKET...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3858 8561 3844 8561 3839 8564 3839 8603
      3851 8604
TIME...MOT...LOC 1728Z 265DEG 30KT 3844 8591

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:20 PM EDTSpecial Weather StatementLMKDubois, Orange30 min
May 10, 1:25 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange30 min
May 10, 1:27 PM EDTSpecial Weather StatementLMKClark33 min
May 10, 1:45 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Orange, Washington30 min
May 10, 2:16 PM EDTSpecial Weather StatementLMKClark, Floyd29 min
May 10, 2:36 PM EDTSevere Thunderstorm WarningLMKClark, Floyd29 min
May 10, 2:48 PM EDTSevere Thunderstorm WarningLMKClark, Floyd22 min
May 10, 3:12 PM EDTSpecial Weather StatementLMKDubois, Orange28 min
May 10, 3:33 PM EDTSpecial Weather StatementLMKCrawford32 min
May 10, 3:56 PM EDTSpecial Weather StatementLMKCrawford, Perry29 min
May 10, 4:22 PM EDTSpecial Weather StatementLMKHarrison28 min
May 10, 5:07 PM EDTSpecial Weather StatementLMKPerry28 min
May 10, 5:41 PM EDTSpecial Weather StatementLMKPerry29 min
May 10, 5:44 PM EDTSevere Thunderstorm WarningLMKPerry31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.